Some people who have heart failure experience impotence or loss of sexual pleasure. This can be caused by:
- Heart failure which decreases blood supply to your body
- Fears or concerns that sex may make heart failure worse
- Side effects of some medications
In most cases, heart failure should not interfere with sexual activity. You can compare the amount of energy needed for sexual activity to climbing two flights of stairs. The following guidelines may help minimize the workload on your heart during sexual activity:
- Improve your physical condition through exercise
- Allow for unrestricted breathing
- Be well rested
- Keep room temperature comfortable
- Abstain on days your are not feeling well
Stop doing any physical activity if you start to feel pain in your chest, get dizzy, lightheaded or short of breath.
Do NOT STOP any medicines because you think it is affecting your sexual activity. Some medicines may have an effect on sexual functioning. Your doctor may be able to change your medicine. Please discuss any concerns about your sexual activity with your doctor.
Heart Failure Society of America